Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 17, NWS Wakefield, VA

May 3, 2012Fluvanna County, Louisa County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 3, 2012, 9:32 PM EDT for Fluvanna County, Louisa County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2012, 9:32 PM EDT (01:32 UTC)
Expired
May 3, 2012, 10:00 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fluvanna County, VA, Louisa County, VA

The radar

The Sterling radar (KLWX), 112 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS51 KAKQ 040132
SVRAKQ
VAC065-109-040200-
/O.NEW.KAKQ.SV.W.0017.120504T0132Z-120504T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
932 PM EDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FLUVANNA COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN LOUISA COUNTY IN CENTRAL VIRGINIA...

* UNTIL 1000 PM EDT

* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF BOSWELLS TAVERN...OR 16 MILES NORTH OF PALMYRA...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOSWELLS TAVERN AROUND 955 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WALDROP...GREEN SPRINGS AND TREVILIANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3814 7821 3813 7818 3815 7814 3814 7812
      3816 7810 3814 7806 3814 7801 3813 7799
      3794 7817 3797 7834
TIME...MOT...LOC 0132Z 274DEG 18KT 3808 7833
WIND...HAIL 60MPH 1.00IN

$$

ALBRIGHT
1 follow-up statement
418 
WWUS51 KAKQ 040147
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
947 PM EDT THU MAY 3 2012

VAC065-109-040200-
/O.CON.KAKQ.SV.W.0017.000000T0000Z-120504T0200Z/
FLUVANNA VA-LOUISA VA-
947 PM EDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LOUISA AND NORTH CENTRAL FLUVANNA COUNTIES UNTIL 1000 PM EDT...

AT 945 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED NEAR BOSWELLS TAVERN...OR 14 MILES WEST OF
LOUISA...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOSWELLS TAVERN AROUND 955 PM EDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE GREEN
SPRINGS AND TREVILIANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3814 7821 3813 7818 3815 7814 3814 7812
      3816 7810 3814 7806 3814 7801 3813 7799
      3794 7817 3797 7834
TIME...MOT...LOC 0147Z 274DEG 18KT 3807 7823
WIND...HAIL 60MPH 1.00IN

$$

ALBRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:55 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 3, 7:55 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
755 PM EDT THU MAY 3 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST THROUGH
THE END OF THE WEEK. A STATIONARY FRONT EXTENDING THROUGH
PENNSYLVANIA AND EASTERN VIRGINIA WILL DISSIPATE OVER THE AREA
FRIDAY. A COLD FRONT WILL PASS THROUGH THE REGION BY LATE SATURDAY
WITH HIGH PRESSURE BUILDING IN FROM THE NORTH DURING THE BEGINNING
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
CLOUDS HAVE DISSIPATED ACROSS MUCH OF THE FA ALLOWING TEMPS TO RISE
UP INTO THE UPR 70S/80S OVR INLAND AREAS. DRY WX EXPECTED THRU THE
EVNG HRS AS CONVECTION SHUD STAY OFF TO THE WEST CLOSER TO THE
MOUNTAINS. THERMODYNAMICS ARE FAVORABLE FOR TSTMS OVR THE LOCAL
AREA (MID-LVL LAPSE RATES ~7 C/KM AND SBCAPE >1500 J/KG OVR THE
PIEDMONT) HOWEVER FORCING FOR ASCENT IS LACKING DUE TO WEAK LO-LVL
CONVERGENCE AND LACK OF S/W ENERGY ALOFT.

MOIST AND STABLE ENVIRONMENT RETURNS OVR EASTERN PARTS OF THE FA
TNGT...WITH FOG/LO STRATUS ONCE AGAIN EXPECTED AFTR MIDNGT. LOW
TEMPS WILL RANGE IN THE MID 50S (LWR EASTERN SHORE) TO THE MID 60S
(PIEDMONT). INCLUDED SLGT CHC POPS OVR NORTH AND EAST AREAS OF FA
OVRNGT AS SOME MODELS (E.G. NAM AND GFS) HINT AT THE POSSIBILITY
OF -RA THERE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
COASTAL FRNT OVR THE MID ATLANTIC WILL WEAKEN FRI AND SLOWLY
DRIFT OFF TO THE EAST. ANY MRNG CLOUDS SHUD BURN OFF AND ALLOW
TEMPS TO QUICKLY WARM UP...AND MAX OUT IN THE MID TO UPR 80S
ACROSS THE AREA...WITH SOME SPOTS HITTING 90. SFC TROF ASSOCIATED
W/ A LO PRES SYSTEM OVR NY STATE WILL PASS THRU THE AREA FRI
AFTN/EVNG...LEADING TO THE CHC FOR SH/TSTM. SPC HAS INCLUDED THE
LWR EASTERN SHORE IN A SLGT RISK FOR SVR WX AS THE SFC TROF AND A
POTENT MID-LVL VORT MAX INTERACT IN A FAVORABLE THERMODYNAMIC
ENVIRONMENT. TEMPS FRI NGT CONTINUE TO BE ABOVE NORMAL...LOWS IN
THE MID TO UPR 60S.

MAIN COLD FRNT ASSOCIATED WITH THE AFOREMENTIONED LO PRES SYSTM
CROSSES THE MID ATLANTIC SAT...BRINGING ANOTHER CHC FOR SH/TSTM.
ALTHOUGH MODELS STILL DIFFER ON THE EXACT TIMING OF THE
FROPA...THEY AGREE THAT THE FRNT WILL MOVE SOUTH OF THE AREA IN
TIME FOR DRYING CONDS SAT NGT. TEMPS REACH THE UPR 70S TO MID 80S
SAT. SFC HI PRES STARTS BLDING IN FRM THE NORTH SUN...WITH TEMPS
ONLY REACHING THE 70S ACROSS THE FA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WILL START PERIOD OFF DRY AS HIGH PRESSURE NOSES DOWN THE EASTERN
SEABOARD EARLY NEXT WEEK KEEPING ANY SIGNIFICANT MOISTURE WEST OF
FA AND CONFINED TO THE MTS. THIS HIGH MOVES OFF THE COAST TUESDAY
ALLOWING NEXT SYSTEM TO APPROACH FROM THE WEST. LATEST EURO/GFS
DON'T BRING ANY MOISTURE INTO THE FA UNTIL LATE TUESDAY ACROSS WRN
COUNTIES. LOW PRESSURE MOVES NORTHEAST OF FA ALLOWING TRAILING COLD
FRONT TO SLOWLY CROSS RGN WED. WILL CARRY CHC POPS WITH THIS FEATURE
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS TIMING DIFFERENCES APPEAR
AS TO JUST HOW FAST THE MOISTURE MOVES OFFSHORE WED NITE. HIGH PRES
BUILDS BACK INTO THE AREA FROM THE WEST THURSDAY.

HIGHS MON IN THE 70S. LOWS IN THE 50S. HIGHS TUE/WED L-M70S COASTAL
AREAS TO 75-80 WEST OF CHES BAY. LOWS IN THE M50S-L60S. HIGHS THURS
IN THE M-U70S.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
CONDS HV CLRD OUT OVR THE RGN THIS EVE. LGT SSE WNDS OVRNGT LIKELY
TO RESULT IN IFR CONDS. WATCHING AREA OF FG/VRY LO CIGS INVOF CSTL
NC...S OF THE SND...WHICH MAY MOV/SPREAD N BY LT TNGT. XPCG
TRANSITION ALL AREAS TO VFR DURG FRI (MRNG). ISOLD/SCT SHRAS/TSRAS
W/ CDFNTL PASSAGE FRI NGT INTO SAT.

&&

.MARINE...
FAIRLY TRANQUIL ON THE BAY/SOUND/OCEAN...OUTSIDE OF TSTM
ACTIVITY...FROM THIS EVENING THROUGH EARLY SATURDAY. WINDS SOMEWHAT
CHAOTIC NEXT 12 TO 18 HOURS...WITH A GRADUAL TREND TO SSE THEN SOUTH
WINDS BY FRIDAY AFTERNOON. SPEEDS GENERALLY AROUND OR BELOW 10
KTS...WITH WINDS INCREASING TO AROUND 15 KTS ON THE COASTAL WATERS
LATE FRIDAY AFTERNOON/FRIDAY NIGHT. BACKDOOR COLD FRONT MOVES
SOUTHWARD THROUGH THE REGION SATURDAY. NAM/GFS HAVE SOME TIMING
DIFFERENCES...WHICH WILL IMPACT HOW QUICKLY N/NE WINDS INCREASE
DURING THE DAY SATURDAY. NAM IS FASTER BY 6 HOURS OR SO. HAVE
BASICALLY FOLLOWED PREVIOUS FORECAST...WHICH IS SLIGHTLY SLOWER THAN
THE NAM. NE WINDS AROUND 15 KTS ALL AREAS BY LATE SATURDAY
AFTERNOON. MODELS COULD BE UNDERESTIMATING THE GRADIENT...AND
THEREFORE WINDS. THUS...SOME POTENTIAL FOR SCA CONDITIONS ON BOTH
THE BAY AND COASTAL WATERS SATURDAY AFTERNOON/NIGHT...WITH
CONDITIONS SLOWLY SUBSIDING ON SUNDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...MAS
LONG TERM...MPR
AVIATION...ALB/DAP
MARINE...WRS
Hazardous weather outlook, May 3, 3:10 PM EDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT THU MAY 3 2012

MDZ021>025-NCZ012>017-030>032-VAZ048-049-060>100-041915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
310 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-NCZ102-041915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-OUTER BANKS CURRITUCK-
310 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE NORTHERN
OUTER BANKS OF NORTH CAROLINA...THE EASTERN RAPPAHANNOCK RIVER AND
THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 3, 9:26 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
926 PM EDT THU MAY 3 2012

VAZ048-049-062-040230-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
926 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORMS APPROACHING WESTERN LOUISA AND NORTHWESTERN
FLUVANNA COUNTIES...

AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NARROW CLUSTER OF THUNDERSTORMS FROM 12 MILES NORTHWEST OF BOSWELLS
TAVERN TO LAKE MONTICELLO...OR FROM 22 MILES NORTHWEST OF LOUISA TO
8 MILES NORTHWEST OF PALMYRA...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  LAKE MONTICELLO AROUND 930 PM EDT...
  PALMYRA AROUND 945 PM EDT...
  TROY AROUND 950 PM EDT...
  BOSWELLS TAVERN AROUND 955 PM EDT...
  KENTS STORE AROUND 1015 PM EDT...
  LOUISA AROUND 1030 PM EDT...

WIND GUSTS TO 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING IS
ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3805 7827 3814 7821 3813 7818 3815 7814
      3814 7812 3816 7809 3814 7806 3814 7801
      3812 7796 3784 7803 3786 7843 3787 7843

ALBRIGHT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:26 PM EDTSpecial Weather StatementAKQFluvanna64 min
May 3, 10:51 PM EDTSpecial Weather StatementAKQGoochland39 min
May 3, 11:28 PM EDTSpecial Weather StatementAKQHanover32 min
May 4, 12:13 AM EDTSpecial Weather StatementAKQKing William47 min
May 4, 12:55 AM EDTSpecial Weather StatementAKQChesterfield, City of Colonial Heights, City of Hopewell35 min
May 4, 2:33 AM EDTSpecial Weather StatementAKQIsle of Wight, City of Suffolk57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.